Complexity in Convex Languages

  • Janusz Brzozowski
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6031)


A language L is prefix-convex if, whenever words u and w are in L with u a prefix of w, then every word v which has u as a prefix and is a prefix of w is also in L. Similarly, we define suffix-, factor-, and subword-convex languages, where by subword we mean subsequence. Together, these languages constitute the class of convex languages which contains interesting subclasses, such as ideals, closed languages (including factorial languages) and free languages (including prefix-, suffix-, and infix-codes, and hypercodes). There are several advantages of studying the class of convex languages and its subclasses together. These classes are all definable by binary relations, in fact, by partial orders. Closure properties of convex languages have been studied in this general framework of binary relations. The problems of deciding whether a language is convex of a particular type have been analyzed together, and have been solved by similar methods. The state complexities of regular operations in subclasses of convex languages have been examined together, with considerable economies of effort. This paper surveys the recent results on convex languages with an emphasis on complexity issues.


automaton bound closed complexity convex decision problem free ideal language quotient regular state complexity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ang, T., Brzozowski, J.: Languages convex with respect to binary relations, and their closure properties. Acta Cybernet. 19(2), 445–464 (2009)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Berstel, J., Perrin, D.: Theory of Codes. Academic Press, London (1985)zbMATHGoogle Scholar
  3. 3.
    Berstel, J., Perrin, D., Reutenauer, C.: Codes and Automata. Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge (2010)zbMATHGoogle Scholar
  4. 4.
    Brzozowski, J.: Derivatives of regular expressions. J. ACM 11(4), 481–494 (1964)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Brzozowski, J.: Quotient complexity of regular languages. In: Dassow, J., Pighizzini, G., Truthe, B. (eds.) Proceedings of the 11th International Workshop on Descriptional Complexity of Formal Systems, Magdeburg, Germany, Otto-von-Guericke-Universität, pp. 25–42 (2009), Extended abstract at
  6. 6.
    Brzozowski, J., Jirásková, G., Li, B.: Quotient complexity of ideal languages. In: López-Ortiz, A. (ed.) LATIN 2010. LNCS, vol. 6034, pp. 208–221. Springer, Heidelberg (2010)Google Scholar
  7. 7.
    Brzozowski, J., Jirásková, G., Zou, C.: Quotient complexity of closed languages. In: Proceedings of the 5th International Computer Science Symposium in Russia, CSR. LNCS, Springer, Heidelberg (to appear, 2010), Google Scholar
  8. 8.
    Brzozowski, J., Shallit, J., Xu, Z.: Decision problems for convex languages. In: Dediu, A.H., Ionescu, A.M., Martín-Vide, C. (eds.) LATA 2009. LNCS, vol. 5457, pp. 247–258. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  9. 9.
    Brzozowski, J., Smith, J.: Quotient complexity of bifix-, factor-, and subword-free languages (In preparation)Google Scholar
  10. 10.
    Câmpeanu, C., Culik II, K., Salomaa, K., Yu, S.: State complexity of basic operations on finite languages. In: Boldt, O., Jürgensen, H. (eds.) WIA 1999. LNCS, vol. 2214, pp. 60–70. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  11. 11.
    Gill, A., Kou, L.T.: Multiple-entry finite automata. J. Comput. Syst. Sci. 9(1), 1–19 (1974)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Haines, L.: On free monoids partially ordered by embedding. J. Combin. Theory 6(1), 94–98 (1969)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Han, Y.S., Salomaa, K.: State complexity of basic operations on suffix-free regular languages. Theoret. Comput. Sci. 410(27-29), 2537–2548 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Han, Y.S., Salomaa, K., Wood, D.: Operational state complexity of prefix-free regular languages. In: Ésik, Z., Fülöp, Z. (eds.) Automata, Formal Languages, and Related Topics, pp. 99–115. University of Szeged, Hungary (2009)Google Scholar
  15. 15.
    Higman, G.: Ordering by divisibility in abstract algebras. Proc. London Math. Soc. 3(2), 326–336 (1952)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Jürgensen, H., Konstantinidis, S.: Codes. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, Word, Language, Grammar, vol. 1, pp. 511–607. Springer, Heidelberg (1997)Google Scholar
  17. 17.
    Jürgensen, H., Yu, S.S.: Relations on free monoids, their independent sets, and codes. Internat. J. Comput. Math. 40, 17–46 (1991)zbMATHCrossRefGoogle Scholar
  18. 18.
    Kao, J.Y., Rampersad, N., Shallit, J.: On NFAs where all states are final, initial, or both. Theoret. Comput. Sci. 410(47-49), 5010–5021 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Kruskal, J.B.: The theory of well-quasi-ordering: A frequently discovered concept. J. Combin. Theory A 13(3), 297–305 (1972)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    de Luca, A., Varricchio, S.: Some combinatorial properties of factorial languages. In: Capocelli, R. (ed.) Sequences: Combinatorics, Compression, Security, and Transmission, pp. 258–266. Springer, Heidelberg (1990)Google Scholar
  21. 21.
    Maslov, A.N.: Estimates of the number of states of finite automata. Dokl. Akad. Nauk SSSR 194, 1266–1268 (1970) (Russian); English translation: Soviet Math. Dokl. 11, 1373–1375 (1970)Google Scholar
  22. 22.
    Paz, A., Peleg, B.: Ultimate-definite and symmetric-definite events and automata. J. ACM 12(3), 399–410 (1965)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Ramírez Alfonsín, J.L.: The Diophantine Frobenius Problem. Oxford Lectures Series in Mathematics and its Applications, vol. 30. Oxford University Press, Oxford (2005)zbMATHGoogle Scholar
  24. 24.
    Shyr, H.J.: Free Monoids and Languages. Hon Min Book Co., Taiwan (2001)Google Scholar
  25. 25.
    Shyr, H.J., Thierrin, G.: Hypercodes. Information and Control 24, 45–54 (1974)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Thierrin, G.: Convex languages. In: Nivat, M. (ed.) Automata, Languages and Programming, pp. 481–492. North-Holland, Amsterdam (1973)Google Scholar
  27. 27.
    Yu, S.: State complexity of regular languages. J. Autom. Lang. Comb. 6, 221–234 (2001)zbMATHMathSciNetGoogle Scholar
  28. 28.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theoret. Comput. Sci. 125(2), 315–328 (1994)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Janusz Brzozowski
    • 1
  1. 1.David R. Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations